Nonexistence of a Kruskal-Katona Type Theorem for Subword Orders

We consider the poset SO(n) of all words over an n-element alphabet ordered by the subword relation. It is known that SO(2) falls into the class of Macaulay posets, i. e. there is a theorem of Kruskal–Katona type for SO(2). As the corresponding linear ordering of the elements of SO(2) the vip-order can be chosen.

Daykin introduced the V-order which generalizes the vip-order to the n≥2 case. He conjectured that the V-order gives a Kruskal–Katona type theorem for SO(n).

We show that this conjecture fails for all n≥3 by explicitly giving a counterexample. Based on this, we prove that for no n≥3 the subword order SO(n) is a Macaulay poset.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Uwe Leck.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Leck, U. Nonexistence of a Kruskal-Katona Type Theorem for Subword Orders. Combinatorica 24, 305–312 (2004). https://doi.org/10.1007/s00493-004-0018-7

Download citation

Mathematics Subject Classification (2000):

  • 06A07
  • 05D05
  • 68R15